Display Settings:

Format

Send to:

Choose Destination
  • PMID: 23096245 was deleted because it is a duplicate of PMID: 23435022
Menopause. 2013 Mar;20(3):261-8. doi: 10.1097/GME.0b013e31826d3108.

Relapse of vasomotor symptoms after discontinuation of the selective serotonin reuptake inhibitor escitalopram: results from the menopause strategies: finding lasting answers for symptoms and health research network.

Author information

  • 1Department of Psychiatry, Massachusetts General Hospital, Harvard Medical School, Boston, MA, USA. hjoffe@partners.org

Abstract

OBJECTIVE:

Vasomotor symptoms (VMS) recur after discontinuation of hormonal therapy. Selective serotonin reuptake inhibitors (SSRIs) are used increasingly to treat VMS, but whether VMS recur after cessation of SSRI is unknown. We hypothesized that relapse of VMS to baseline levels after SSRI cessation would be common and predicted by menopausal and psychological characteristics.

METHODS:

Recurrence of VMS (frequency, severity, and bother) was measured with daily diaries for 3 weeks after cessation of escitalopram, which was administered to perimenopausal/postmenopausal women with hot flashes and night sweats in an 8-week randomized, placebo-controlled trial. Blinding of staff and participants was maintained throughout. Relapse was defined as mean daily VMS frequency, severity, or bother 20% or less lower than pretreatment levels.

RESULTS:

Of 76, 57, and 51 women included in the analysis for VMS frequency, severity, and bother, 34.2%, 38.6%, and 37.3%, respectively, had relapse of VMS frequency, severity, and bother. In adjusted models, VMS frequency relapse was predicted by higher levels of pretreatment insomnia symptoms (P = 0.02) and a weaker response to escitalopram (P = 0.03).

CONCLUSIONS:

Among women whose VMS improved with escitalopram, approximately one third relapsed swiftly after discontinuation of the medication. Those with pretreatment insomnia and those with a weaker response to escitalopram may be at greatest risk for VMS relapse after treatment discontinuation. Women should be educated about the likelihood of VMS symptom relapse when they discontinue SSRIs after receiving benefits from short-term treatment.

Comment in

PMID:
23435022
[PubMed - indexed for MEDLINE]
PMCID:
PMC3561495
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk